South Dakota, 2015

Damaging Wind in South Dakota, June 14, 2015

June 14, 2015 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over western Jackson County and produced wind gusts around 60 mph near Potato Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over western Jackson County and produced wind gusts around 60 mph near Potato Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 14, 4:16 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 14, 4:16 AM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
516 AM MDT SUN JUN 14 2015

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
ISSUED AT 326 AM MDT SUN JUN 14 2015

CURRENT SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONTAL BOUNDARY
FROM CENTRAL SD ACROSS WESTERN NEB AND SOUTHERN WY. UPPER LEVEL
ANALYSIS SHOWS NEAR ZONAL FLOW ACROSS THE REGION..WITH UPPER LOW
REMAINING ACROSS SOUTH CENTRAL CANADA. SHORTWAVE ENERGY NEAR EXIT
REGION OF UPPER JET AND STRONG MID LEVEL THETA-E ADVECTION IS
HELPING TO PRODUCE QUITE A BIT OF SHOWER AND THUNDERSTORM ACTIVITY
FROM NORTHEAST WY AND THE NORTHERN BLACK HILLS INTO NORTHWEST SD.
A FEW STORMS HAVE BEEN STRONG TO SEVERE OVERNIGHT WITH HAIL AND
GUSTY WINDS. SKIES ARE MOSTLY CLOUDY IN MANY AREAS NOW WITH TEMPS
RANGING FROM FROM THE LOW TO MID 50S ACROSS NORTHEAST WY TO NEAR
70 OVER SOUTH CENTRAL SD.

UNSETTLED WX WILL CONTINUE INTO THE UPCOMING WEEK...WITH DAILY
CHANCES FOR PCPN IN MOST AREAS. COOLER AIR IN PLACE BEHIND THE
BOUNDARY WILL KEEP TEMPS BELOW AVERAGE IN MANY AREAS OVER THE NEXT
COUPLE OF DAYS...EXCEPT FOR SOUTH CENTRAL SD.

FOR TODAY...MAIN BAND OF SHOWERS AND THUNDERSTORMS WILL EXIT THE CWA
BY 15Z. HOWEVER...SPOTTY SHOWER AND THUNDERSTORM ACTIVITY WILL
LIKELY REDEVELOP THROUGH THE LATE MORNING AND AFTERNOON. THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS SHOULD BE GREATEST
ACROSS SOUTH CENTRAL SD IN THE VICINITY OF THE FRONTAL BOUNDARY THIS
AFTERNOON. WARM AND MOIST ENVIRONMENT THERE SHOULD PRODUCE SBCAPE
VALUES OF 1000 TO 2000 J/KG IN THE AFTERNOON. HOWEVER...SHEAR LOOKS
RELATIVELY WEAK...SO STORMS MAY END UP BEING PULSEY IN NATURE. HIGHS
WILL RANGE FROM THE LOW TO MID 60S ACROSS A GOOD PORTION OF
NORTHEAST WY AND THE BLACK HILLS TO THE MID 80S OVER TRIPP COUNTY.
ADDITIONAL SHORTWAVE ENERGY IS PROGGED TO TRACK ACROSS SOUTHERN
PORTIONS OF THE CWA INTO THE CENTRAL PLAINS TONIGHT...WITH BEST
CHANCES FOR RAINFALL ACROSS FAR SOUTHERN PORTIONS OF THE CWA. LOWS
WILL MOSTLY BE IN THE 50S...WITH SOME 40S ACROSS THE HILLS AND
NORTHEAST WY.

MODELS DIFFER SOME ON MONDAY...WITH GFS AND NAM DRY IN MANY
AREAS...WHILE ECMWF SHOWING ANOTHER WEAK WAVE BRINGING MORE PCPN
ACROSS NORTHEAST WY AND MUCH OF WESTERN SD. WILL KEEP CHANCES FOR
MUCH OF THE CWA...ESPECIALLY FOR THE AFTERNOON...WITH THE BEST
CHANCES OVER NORTHEAST WY AND SOUTHWEST SD.  EITHER WAY...THE BEST
AND MOST WIDESPREAD CHANCES FOR PCPN EARLY IN THE WEEK SHOULD HOLD
OFF UNTIL MONDAY NIGHT AND ESPECIALLY TUESDAY...AS A STRONGER WAVE
MOVES ACROSS THE REGION.  HIGHS ON MONDAY WILL BE IN THE MID 60S TO
MID 70S...WITH A GOOD DEAL OF CLOUD COVER PERSISTING.

.LONG TERM...TUESDAY THROUGH SATURDAY
ISSUED AT 326 AM MDT SUN JUN 14 2015

MODELS CONTINUE TO SHOW MEAN ZONAL FLOW ACROSS THE AREA
TUESDAY THROUGH NEXT WEEKEND. PERIODIC SHORTWAVES WILL MOVE ACROSS
THE CWA IMPINGING ON FRONTAL BOUNDARY DRAPED ACROSS MT/WY/SD/ND.
RESULT WILL BE A DAILY CHANCE OF SHRA/TSRA WITH THE BEST CHANCE OF
WIDESPREAD PRECIPITATION OVER WESTERN SD TUESDAY WHEN HEAVY RAIN IS
POSSIBLE. TEMPERATURES WILL BE NEAR AVERAGE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 515 AM MDT SUN JUN 14 2015

SHRA/TSRA WILL MOVE ACROSS WESTERN/CENTRAL SD THIS MORNING. MVFR
CIGS/IFR VSBYS WITH THE TSRA. AREA OF MVFR/IFR CIGS WILL DEVELOP
IN THE WAKE OF THE SHRA/TSRA...AND WILL AFFECT THE KGCC AND KRAP
TERMINALS. LOCAL LIFR CONDITIONS POSSIBLE FOR THE BLACK HILLS.
CIGS WILL BE SLOW TO IMPROVE THIS MORNING...WITH MVFR CIGS
LINGERING INTO EARLY THIS AFTERNOON. ADDITIONAL SHRA/TSRA POSSIBLE
THROUGH TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...HELGESON
AVIATION...HELGESON
Hazardous weather outlook, Jun 13, 5:46 AM MST, 23 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
646 AM MDT SAT JUN 13 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
646 AM MDT SAT JUN 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THIS
AFTERNOON AND TONIGHT AS A COLD FRONT SLOWLY CROSSES THE AREA. ISOLATED
STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO EARLY THIS EVENING...MAINLY ACROSS THE BLACK HILLS AREA AND
THE WESTERN SOUTH DAKOTA PLAINS. HAIL AND GUSTY WINDS CAN BE
EXPECTED WITH ANY STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED FROM SUNDAY THROUGH
MUCH OF NEXT WEEK. ISOLATED STRONG TO MARGINALLY SEVERE STORMS ARE
POSSIBLE ON SUNDAY ACROSS PORTIONS OF SOUTHWEST INTO SOUTH
CENTRAL SOUTH DAKOTA DURING THE AFTERNOON AND EARLY EVENING.
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE MONDAY
NIGHT INTO TUESDAY AS A STRONGER UPPER LEVEL SYSTEM CROSSES THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 14, 3:45 AM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 AM MDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND GST     1 NE MUD BUTTE          45.02N 102.86W
06/14/2015  M64 MPH          MEADE              SD   DEPT OF HIGHWAYS

&&

WFO UNR
Local storm report, Jun 14, 4:05 AM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 AM MDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     1 WSW SOUTH EAGLE BUTTE 44.98N 101.25W
06/14/2015  M57 MPH          ZIEBACH            SD   MESONET

&&

WFO UNR
Local storm report, Jun 14, 4:25 AM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 AM MDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND GST     1 NE MIDLAND            44.08N 101.14W
06/14/2015  M57 MPH          HAAKON             SD   DEPT OF HIGHWAYS

&&

WFO UNR
Local storm report, Jun 14, 4:50 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 AM MDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     TSTM WND GST     3 E PHILIP              44.05N 101.60W
06/14/2015  M57 MPH          HAAKON             SD   ASOS

&&

WFO UNR
Special weather statement, Jun 14, 4:52 AM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 AM MDT SUN JUN 14 2015

SDZ032-043-046-141230-
HAAKON SD-MELLETTE SD-JACKSON SD-
552 AM MDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON...
SOUTHEASTERN HAAKON AND NORTHWESTERN MELLETTE COUNTIES UNTIL 630 AM
MDT/730 AM CDT/...

AT 551 AM MDT /651 AM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
SANSARC TO NEAR KADOKA...AND MOVING EAST AT 55 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KADOKA...MIDLAND AND BELVIDERE.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 151
AND 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4378 10155 4454 10119 4455 10115 4419 10117
      4417 10116 4416 10106 4414 10104 4386 10106
      4384 10102 4385 10099 4381 10096 4383 10093
      4379 10090
TIME...MOT...LOC 1151Z 263DEG 49KT 4449 10117 4386 10147

HELGESON
Special weather statement, Jun 14, 4:59 AM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
559 AM MDT SUN JUN 14 2015

SDZ042>044-141300-
SHANNON SD-BENNETT SD-JACKSON SD-
559 AM MDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...NORTHERN
BENNETT AND NORTHEASTERN SHANNON COUNTIES UNTIL 700 AM MDT...

AT 559 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KYLE...OR 30 MILES NORTHWEST OF MARTIN...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KYLE...POTATO CREEK...WANBLEE...LONG VALLEY AND HISLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4334 10233 4359 10231 4374 10145 4331 10135
TIME...MOT...LOC 1159Z 261DEG 36KT 4347 10218

HELGESON

The radar

The Rapid City radar (KUDX), 100 km away, was scanning. The volume nearest the first event began at 12:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 14, 5:30 AM MST
Where
Jackson County, 4.86 mi S of Potato Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.460, -101.990

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576338.